Case Report

Ethambutol toxic optic neuropathy: A case report and review

Kevin C. Phillips, Peter C. Clarke-Farr
African Vision and Eye Health | Vol 77, No 1 | a419 | DOI: https://doi.org/10.4102/aveh.v77i1.419 | © 2018 Kevin C. Phillips, Peter C. Clarke-Farr | This work is licensed under CC Attribution 4.0
Submitted: 22 August 2017 | Published: 17 May 2018

About the author(s)

Kevin C. Phillips, Department of Ophthalmic Sciences, Cape Peninsula University of Technology, South Africa
Peter C. Clarke-Farr, Department of Health & Wellness Sciences, Cape Peninsula University of Technology, South Africa


Share this article

Bookmark and Share

Abstract

This article presents a case of ethambutol toxic optic neuropathy determined during the routine optometric examination of a 66-year-old man. Ethambutol is an established drug for the treatment of tuberculosis, but has significant side effects, notably optic neuropathy. The prognosis for vision restoration is unpredictable, with the possibility of permanent vision loss. Treatment cessation is the only option to limit ocular damage; therefore, the early recognition of ethambutol optic neuropathy by optometrists is essential.


Keywords

Ethambutol; toxic optic neuropathy; tuberculosis; drug toxicity; central field defect

Metrics

Total abstract views: 197
Total article views: 443


Crossref Citations

No related citations found.